Alert archive / New York / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 21, 2013, 12:52 PM EDT for Cayuga County, Seneca County, New York. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 12:52 PM EDT (16:52 UTC)
- Expired
- May 21, 2013, 1:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:00 PM EDT | HAIL 1.75 | Geneva, NY | |
| May 21, 1:10 PM EDT | HAIL 0.88 | Waterloo, NY | |
| May 21, 1:13 PM EDT | HAIL 1 | Waterloo, NY | |
| May 21, 1:24 PM EDT | HAIL 1.75 | 2 Nw Fayette, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS51 KBGM 211652
SVRBGM
NYC011-099-211730-
/O.NEW.KBGM.SV.W.0013.130521T1652Z-130521T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1252 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
NORTHERN SENECA COUNTY IN CENTRAL NEW YORK...
* UNTIL 130 PM EDT.
* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF WATERLOO...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERLOO BY 116 PM EDT...
SENECA FALLS BY 126 PM EDT...
CAYUGA...LEHIGH VLY JCT...CANOGA AND UNION SPRINGS BY 130 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4288 7697 4296 7697 4302 7659 4280 7658
4278 7698 4287 7699
TIME...MOT...LOC 1652Z 261DEG 18KT 4287 7702
$$
MSE1 follow-up statement
816
WWUS51 KBGM 211713
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
113 PM EDT TUE MAY 21 2013
NYC011-099-211730-
/O.CON.KBGM.SV.W.0013.000000T0000Z-130521T1730Z/
SENECA NY-CAYUGA NY-
113 PM EDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR WEST CENTRAL CAYUGA AND NORTHERN SENECA COUNTIES...
AT 109 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR ROSE HILL...MOVING EAST AT 30 MPH.
GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN GENEVA.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CANOGA AND CAYUGA BY 120 PM EDT...
UNION SPRINGS AND FOSTERVILLE BY 125 PM EDT...
MAPLETON BY 130 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4288 7697 4296 7697 4302 7659 4280 7658
4278 7698 4287 7699
TIME...MOT...LOC 1713Z 278DEG 28KT 4285 7681
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:55 AM EDT, 57 minutes earlier.
Area forecast discussion, May 21, 11:55 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1155 AM EDT TUE MAY 21 2013 .SYNOPSIS... A WARM AND HUMID WEATHER PATTERN HAS SET UP ACROSS THE AREA AND WILL CONTINUE THROUGH THURSDAY, WITH HIGH TEMPERATURES NEAR TO JUST ABOVE 80 AND LOWS MAINLY IN THE 60S. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A COLD FRONT WILL TRACK ACROSS THE AREA THURSDAY NIGHT WITH SHOWERS AND THUNDERSTORMS. MUCH COOLER WEATHER WILL FOLLOW BEHIND THE FRONT FRIDAY AND SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1100 AM UPDATE...AREA OF SCATTERED SHOWERS AND THUNDERSTORMS THAT TRACKED ACROSS NRN CWA AT MID MORNING IS NOW OVER EASTERN NEW YORK. THIS ACTIVITY DEVELOPED IN THE VCNTY OF A WARM FRONT ALONG WITH A PASSING MID LEVEL SHORT WAVE. ACTIVITY HAS NOW DIMINISHED TO A FEW ISOLATED SHOWERS IN THE LAKE PLAIN. TEMPS LATE THIS MORNING ARE ALREADY IN THE MID 70S TO LOWER 80S WITH 100MB MIXED LAYER CAPES AT 1000-2000 J/KG OVER THE TWIN TIERS. AREA WILL CONTINUE TO DESTABILIZE THROUGH MID AFTERNOON WITH CAPES APPROACHING 2500-3000 J/KG, VERY UNSTABLE. UPSTREAM SOUNDINGS SHOW AND ELEVATED MIXED LAYER WHICH THE MODEL SOUNDINGS INDICATE MAY ADVECT INTO CENTRAL NY THIS AFTERNOON. THE INSTABILITY IS IN PLACE OVER THE REGION BUT WE LACK STRONG FORCING MECHANISM OR ENOUGH DEEP LAYER SHEAR TO SUPPORT WIDESPREAD SEVERE WEATHER. A WEAK WARM FRONT WILL REMAIN OVER NRN NY AND POSSIBLY DROP SLIGHTLY SOUTH THIS AFTERNOON WHICH COULD HELP INITIATE CONVECTION. ANOTHER FEATURE APPARENT ON SATELLITE IS OVER EASTERN OHIO/WESTERN PA, THIS BOUNDARY MAY ALSO TRIGGER ACTIVITY THIS AFTERNOON, SOME OF THE MESO SCALE MODELS INDICATING THIS SCENARIO. WILL CONTINUE WITH INCREASING POPS THIS AFTERNOON/EVENING INTO THE HIGH CHC/LOW LIKELY ALONG WITH THE THREAT FOR ISOLATED SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL. 620 AM UPDATE... QUICK UPDATE TO ADD POPS IN FOR THUNDER ACRS FAR NRN ZONES EARLY THIS MRNG. NO OTHER CHGS NEEDED ATTM. 320 AM UPDATE... WMFNT LOCATED ACRS NRN ZONES AT THIS TIME. WK WV IS RESPONSIBLE FOR SPARKING OFF CONVECTION, MAINLY NORTH OF THE NY THRUWAY HOWEVER A FEW PIN-PRICK STORMS ARE DEVELOPING FURTHER TO THE SOUTH. WMFNT WL LV CWA IN WARM SECTOR FOR A TIME THIS AFTN WITH DWPTS CLIMBING INTO THE 60S AND MAX TEMPS IN THE 80S AREA-WIDE WITH VLY LOCALES INTO THE MID-80S. THIS WL LEAD TO INSTABILITY INCREASING THRU THE DAY, THO HOW MUCH RMNS TO BE SEEN. 00Z NAM INDICATES CAPES ON THE ORDER OF 2000-3000 J/KG WHILE 00Z GFS SHOWING AROUND 2000 J/KG. THIS WL BE PLENTY OF INSTABILITY TO GENERATE TSTMS, HWVR TRIGGER WL BE LACKING UNTIL CLOSER TO 00Z WHEN WV ROUNDS THE UPR LVL TROF. LATEST MODELS SHOWING WMFNT SINKING BACK THRU THE AREA WHICH WUD LKLY PROVIDE A TRIGGER FOR AFTN CONVECTION. IN ADDITION, ONGOING CONVECTION ALONG WITH WIND SHIFT MAY LAY OUT BNDRYS DRG THE DAY TDA. HV KEPT CHC POPS THRU A GOOD PORTION OF THE DAY WITH SCTD SHRA/TSRA EXPECTED AND AFTER 21Z AS WV GETS CLOSER, HV INCREASED POPS TO LKLY ACRS NRN ZONES. POTENTIAL EXISTS FOR A STRONG TO AN ISOLD SVR STORM THIS AFTN WITH ANYTHING THAT IS ABLE TO FORM. EXPECTING MOSTLY PULSE TSTMS TDA WITH MEAGER WIND FIELDS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... 320 AM UPDATE... WV WL RIDE UP ALONG THE FRONT TONIGHT ALONG WITH S/WV TOPPING THE RIDGE. HV CONTD LKLY POPS ACRS NRN ZONES THRU 06Z TONIGHT WITH A GRADUAL DECREASE AFT THIS TIME. CAPES RMN ELEVATED LEADING TO THUNDER CONTG. SHOWER AND TSTM CHCS WL CONTINUE UNTIL FROPA LATE THUR NGT. UPTICK IN ACTIVITY DRG THE AFTN HRS AND HV BUMPED POPS TO LKLY DURING EACH DAY. POTENTIAL CONTS TO EXIST FOR STRONG TO SVR STORMS TOMORROW AND THURSDAY. FROPA OCCURS BY MIDNIGHT THUR NGT. LKLY POPS ARE EXPECTED JUST ALONG AND AHD OF THE FRONT THEN TAPER OFF TO CHC AFT 06Z FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AT THE START OF THE EXTENDED...DEEP UPPER-LEVEL TROUGHING WILL BE WORKING OFF THE EAST COAST WITH STRONG HIGH PRESSURE BUILDING SOUTHWARD ACROSS GREAT LAKES FROM CENTRAL CANADA. AS THIS OCCURS...STRONG BLOCKING SOUTH OF GREENLAND WILL RESULT IN ONLY A SLOW EASTWARD MIGRATION OF THE EXITING UPPER TROUGH ACROSS NEW ENGLAND AND THE CANADIAN MARITIME PROVINCES. THIS WILL ENSURE ARRIVING HIGH PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH LITTLE TO NO PRECIPITATION EXPECTED. WITH A DRY AIRMASS FIRMLY IN PLACE...EXPECT A FAIRLY WIDE DIURNAL RANGE IN TEMPS WITH OVERNIGHT LOWS EASILY FALLING INTO THE UPPER 30S AND LOWER 40S AND HIGHS ONLY REACHING INTO THE LOWER TO MIDDLE 60S. FROM THIS VANTAGE POINT...IT SEEMS REASONABLE THAT CONDITIONS WILL BECOME FAVORABLE FOR FROST FORMATION THROUGH THE WEEKEND AND HEADLINES WILL LIKELY BE NEEDED AT SOME POINT. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... 12Z UPDATE... A LOWER CONFIDENCE FORECAST DURING THE TAF PERIOD IN REGARDS TO EXACT TIMING AND PLACEMENT OF THUNDERSTORMS...BUT OUTSIDE OF ANY THUNDERSTORMS MAINLY VFR OVERALL. OUTSIDE THUNDERSTORMS LIGHT AND VARIABLE WIND BECOMING WEST-SOUTHWEST AT 5-10 KNOTS...THEN BACK TO VARIABLE TONIGHT. WEAK WAVE WILL CARRY THROUGH THE AREA THIS AFTERNOON...ALONG LIFTING SURFACE BOUNDARY...AND HEATING OF UNSTABLE ATMOSPHERE SPROUTING SOME THUNDERSTORMS. TEMPO GROUPS ASSIGNED TO THE BEST POTENTIAL TIMES FOR EACH TAF SITE ACCORDINGLY /EXCEPT KAVP/. ADDITIONAL STORMS WILL BE POSSIBLE WITH A STRONGER WAVE THIS EVENING...AS CURRENTLY DEPICTED VIA PROB30 GROUPS. OUTLOOK... THU/THU NIGHT...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS. FRI/SAT...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN/RRM NEAR TERM...PVN/RRM SHORT TERM...PVN LONG TERM...RRM AVIATION...CMG
Hazardous weather outlook, May 21, 4:50 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 450 AM EDT TUE MAY 21 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-220900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 450 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN A WARM AND HUMID AIRMASS. THE POTENTIAL EXISTS FOR AN ISOLATED STORM TO PRODUCE HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP WEDNESDAY AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND WEDNESDAY. PN
In the hours before
Special weather statement, May 21, 12:48 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1248 PM EDT TUE MAY 21 2013 NYZ016-017-211730- CAYUGA NY-SENECA NY- 1248 PM EDT TUE MAY 21 2013 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA AND SOUTH CENTRAL CAYUGA COUNTIES... * AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR AURORA...AND MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... AURORA AND WILLETS AT 1255 PM EDT... LEVANNA AT 100 PM EDT... LEDYARD AT 110 PM EDT... MERRIFIELD AND VENICE CENTER AT 120 PM EDT... SCIPIO CENTER AT 125 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4283 7653 4271 7649 4269 7684 4278 7687 MSE
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:11 AM EDT | Special Weather Statement | BGM | Oneida, Onondaga | 64 min |
| May 21, 2:48 AM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| May 21, 12:48 PM EDT | Special Weather Statement | BGM | Seneca | 42 min |
| May 21, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 66 min |
| May 21, 1:43 PM EDT | Special Weather Statement | BGM | Chenango | 32 min |
| May 21, 2:06 PM EDT | Special Weather Statement | BGM | Otsego | 39 min |
| May 21, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 54 min |
| May 21, 5:38 PM EDT | Severe Thunderstorm Warning | BGM | Seneca, Yates | 67 min |
| May 21, 5:53 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 67 min |
| May 21, 5:55 PM EDT | Tornado Warning | BGM | Cayuga, Seneca, Yates | 35 min |
| May 21, 6:16 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 59 min |
| May 21, 6:21 PM EDT | Tornado Warning | BGM | Cayuga, Cortland, Onondaga | 39 min |
| May 21, 6:54 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 66 min |
| May 21, 6:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida, Onondaga | 51 min |
| May 21, 7:24 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 36 min |
| May 21, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Onondaga, Otsego | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.